Advertisement

At least five suspected overdoses reported in Carroll County over 24 hours, health department says

The Carroll County Health Department sent out an alert Friday morning warning the community that, per public health sources, there have been at least five suspected overdoses in Carroll County since Thursday morning.

While the reason for this increase in overdoses is not yet known, overdose spikes are often due to fentanyl and other similar chemicals, which may be added to heroin or cocaine.

Advertisement

Counterfeit pain and anxiety pills (for example Percocet, oxycodone, Xanax and others) may also be laced with fentanyl. Fentanyl and similar drugs are very potent and increase the risk of overdose and death. For more info on overdoses, prevention and treatment, visit cchd.maryland.gov/overdose-alert.

The Health Department issued an overdose alert earlier this month after a wave of drugs was suspected to have moved through Carroll County over the weekend of May 4. That weekend, 11 overdoses were reported, though it wasn’t clear at the time whether any were fatal.

Despite the overdoses reported so far in May, the data for April represented a continuing trend of decreasing drug and alcohol overdoses, county health officials say.

The total number of overdoses, fatal and nonfatal, in April was 28, a 30 percent decrease over the 40 such overdoses seen in March, according to Carroll County Sheriff’s Office statistics. In April 2018, there were 52 such overdoses.

Christine Garvin, sheriff’s office crime analyst, previously noted that the total overdoses in the first quarter this year — 98 — was a 72.7% decrease over overdoses in the first quarter of 2018 — 164.

According to the Health Department, signs of an opioid overdose include:

  • Slow, shallow breathing or not breathing;
  • Slow heartbeat or no heartbeat;
  • Not waking up or not responding to voice or touch;
  • Limp body;
  • Choking or gurgling sounds, vomiting;
  • Pale, clammy skin; blue or gray lips and fingertips;
  • Small, constricted “pinpoint pupils.

If you think someone is overdosing:

  • Call 9-1-1 immediately;
  • Administer naloxone, if available;
  • Stay with the person until medical help arrives.

And keep in mind, Maryland’s Good Samaritan Law protects people from arrest or prosecution who help someone who is overdosing for several drug- or alcohol-related crimes.

Advertisement
Advertisement